Login:
 
The Practitioner 2010;254 (1732): 7-14

SSRIs associated with cataracts in older patients

20 Sep 2010Pais-up subscribers

A nested case-control study has found an association between current use of SSRIs/venlafaxine and cataracts. The cohort comprised residents of Quebec aged ≥ 65 years who had undergone coronary revascularisation between 1995 and 2004. Clinical and prescribing data were captured prospectively by linked databases. 'If confirmed, the 15% increased risk of cataract development is a further potential hazard of SSRI use in elderly patients. Other important risks are upper GI bleeding, hyponatraemia and fragility fracture. The absolute risk of serious bleeding is small but clinically significant in patients > 80,4 elderly patients are more likely to develop SSRI-induced SIADH and the risk of fragility fracture may be doubled in patients > 50.5.'

Paid-up subscribersThis article can be accessed only if you are a paid-up subscriber to The Practitioner.

To view current online and print subscription rates, and to contact the subscription department, click Subscribe today .